Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 464, NWS Norman, OK

September 25, 20124 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 25, 2012, 8:08 PM CDT for 4 counties in Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 8:08 PM CDT (01:08 UTC)
Expired
Sep 25, 2012, 8:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 88 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:16 PM CDTHAIL 1.25Gilliland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 7:29 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS54 KOUN 260108
SVROUN
TXC023-155-275-487-260145-
/O.NEW.KOUN.SV.W.0464.120926T0108Z-120926T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAYLOR COUNTY IN NORTHERN TEXAS...
  SOUTHEASTERN FOARD COUNTY IN NORTHERN TEXAS...
  NORTHEASTERN KNOX COUNTY IN NORTHERN TEXAS...
  SOUTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 845 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
  NEAR GILLILAND...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THALIA AND GILLILAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3371 9979 3400 9953 3376 9924 3361 9966
TIME...MOT...LOC 0104Z 226DEG 19KT 3370 9969 

$$

MAXWELL
1 follow-up statement
454 
WWUS54 KOUN 260141
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT TUE SEP 25 2012

TXC275-487-023-155-260150-
/O.EXP.KOUN.SV.W.0464.000000T0000Z-120926T0145Z/
FOARD TX-BAYLOR TX-KNOX TX-WILBARGER TX-
841 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOARD...
NORTHWESTERN BAYLOR...NORTHEASTERN KNOX AND SOUTHWESTERN WILBARGER
COUNTIES WILL EXPIRE AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO
LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3371 9979 3400 9953 3376 9924 3361 9966
TIME...MOT...LOC 0140Z 226DEG 19KT 3370 9969 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:36 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 25, 6:36 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE SEP 25 2012

.AVIATION...
0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF
WESTERN/NORTHERN OK AND WESTERN NORTH TX TONIGHT. THE RAIN
MAY MOVE INTO CENTRAL OK LATER THIS EVENING AND OVERNIGHT. THE
BEST CHANCE ACROSS PARTS OF NORTHERN OK. THE CHANCES ARE TOO LOW
AT SOME LOCATIONS AND AT CERTAIN TIMES FOR MENTION IN TAFS. STRONG
VARIABLE WIND GUSTS WILL BE POSSIBLE NEAR ANY THUNDERSTORM THIS
EVENING. RAIN CHANCES WILL CONTINUE WEDNESDAY ACROSS PARTS OF OK.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT TUE SEP 25 2012/

DISCUSSION...
BREEZY SSW WINDS CONTINUE THIS AFTERNOON ACROSS MUCH OF THE
FORECAST AREA...WITH A SFC LOW IN PLACE OVER THE PANHANDLE. A
STATIONARY BOUNDARY EXTENDS FROM THERE ENE THROUGH SOUTHERN
KS...WHILE A SFC TROUGH/DRYLINE EXTENDS SOUTH THROUGH EASTERN
TX PANHANDLE AND THE CAPROCK. STILL EXPECT THUNDERSTORM
DEVELOPMENT LATER THIS EVENING THROUGH THE OVERNIGHT HOURS AS
A MID LEVEL SHORTWAVE TROUGH MOVES OUT OF THE PANHANDLE. STEEP
MID LEVEL LAPSE RATES AND INCREASING MID TO UPPER FLOW/DEEP LAYER
SHEAR MAY SUPPORT SEVERE STORMS WITH HAIL AND DAMAGING WINDS THE
MAIN THREATS.

BY TOMORROW AFTERNOON...MID LEVEL SHORTWAVE RIDGING WILL MOVE
OVERHEAD AND CLOUD COVER WILL DISSIPATE FROM WEST TO EAST. LOW
LEVEL MOISTURE RETURN WILL CONTINUE WITH SOUTH WINDS REMAINING IN
PLACE THROUGH THE GULF...SO EXPECTED SLIGHTLY COOLER MAXTS FOR WED
AFTERNOON. POPS WERE DECREASED DURING THE DAY TOMORROW...BUT
SHOULD INCREASE DRAMATICALLY AFTER 00Z ALONG A STATIONARY BOUNDARY
DRAPED ACROSS THE NORTHERN FA AS ANOTHER MINOR SHORTWAVE TROUGH
MOVES OUT OF THE SOUTHERN ROCKIES. THIS TREND WILL CONTINUE
THROUGH AT LEAST FRIDAY WITH THE BOUNDARY SHIFTING SOUTHWARD EACH
DAY RESULTING IN INCREASED RAIN CHANCES ACROSS THE CENTRAL FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  90  69  86 /  30  10  20  10
HOBART OK         71  90  69  85 /  30  10  30  20
WICHITA FALLS TX  73  92  70  90 /  20  10  10  10
GAGE OK           64  86  64  81 /  20  20  60  50
PONCA CITY OK     76  82  66  82 /  60  30  50  40
DURANT OK         74  90  70  88 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25/25
Hazardous weather outlook, Sep 25, 11:30 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT TUE SEP 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS PARTS OF WESTERN AND NORTHERN
OKLAHOMA. THE SLIGHT RISK IS GENERALLY NORTHWEST OF A STILLWATER TO
ALTUS LINE.

DISCUSSION...
A WEAK FRONTAL BOUNDARY LOCATED ACROSS SOUTHERN KANSAS INTO THE
TEXAS AND OKLAHOMA PANHANDLES WILL REMAIN NEARLY STATIONARY TODAY.
MEANWHILE... INCREASING AMOUNTS OF GULF MOISTURE WILL BE BROUGHT
INTO THE AREA AS STRONG SOUTH TO SOUTHWEST WINDS CONTINUE SOUTH OF
THE FRONT AND EAST OF A DRYLINE DEVELOPING IN THE EASTERN TEXAS
PANHANDLE. THIS MOISTURE ALONG WITH DAYTIME HEATING WILL LEAD TO AN
INCREASINGLY UNSTABLE AIRMASS TODAY ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.

BY LATE THIS AFTERNOON... A MINOR MID LEVEL DISTURBANCE... ALONG
WITH CONVERGENCE ALONG THE SURFACE BOUNDARIES... IS EXPECTED TO
RESULT IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ALONG AND
NEAR THE FRONT AND DRYLINE. INSTABILITY AND MODEST WIND FIELDS WILL
BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS...WHICH MAY AFFECT
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA LATE TODAY AND THIS
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS... ALONG WITH FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH
THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND GUSTY SOUTH TO SOUTHWEST WINDS WILL RESULT
IN ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. HOWEVER... WITH
INCREASING AMOUNTS OF MOISTURE MOVING INTO OKLAHOMA AND WESTERN
NORTH TEXAS... AFTERNOON HUMIDITY WILL BE SOMEWHAT HIGHER THAN
MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH SUNDAY
WITH THE HIGHEST CHANCES ACROSS NORTHERN AND WESTERN OKLAHOMA
WEDNESDAY THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM WEDNESDAY.

In the hours before

Local storm report, Sep 25, 7:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
09/25/2012  M59 MPH          WASHITA            OK   MESONET

&&

FM
Special weather statement, Sep 25, 7:47 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT TUE SEP 25 2012

OKZ037-TXZ084-085-260115-
TILLMAN OK-WILBARGER TX-FOARD TX-
747 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN...CENTRAL
WILBARGER AND EAST CENTRAL FOARD COUNTIES UNTIL 815 PM CDT...

AT 745 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THALIA...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...OKLAUNION...LOCKETT...THALIA AND RAYLAND.

LAT...LON 3407 9950 3407 9949 3410 9948 3431 9922
      3410 9901 3386 9944 3401 9958
TIME...MOT...LOC 0045Z 230DEG 30KT 3398 9946

MAXWELL
Special weather statement, Sep 25, 7:50 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT TUE SEP 25 2012

TXZ084-087-260115-
FOARD TX-KNOX TX-
750 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOARD AND
NORTHEASTERN KNOX COUNTIES UNTIL 815 PM CDT...

AT 745 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF BENJAMIN...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERA AND GILLILAND.

LAT...LON 3368 9985 3387 9966 3370 9947 3363 9948
      3352 9969
TIME...MOT...LOC 0045Z 227DEG 17KT 3365 9974

MAXWELL
Local storm report, Sep 25, 7:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
09/25/2012  M66 MPH          WASHITA            OK   MESONET

&&

FM
Special weather statement, Sep 25, 7:54 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE SEP 25 2012

OKZ033-260130-
HARMON OK-
754 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON COUNTY UNTIL
830 PM CDT...

AT 750 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
HOLLIS...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...GOULD AND MCKNIGHT.

LAT...LON 3482 9972 3457 9969 3457 9992 3458 9994
      3457 9997 3457 9999 3476 10000
TIME...MOT...LOC 0050Z 256DEG 29KT 3465 10006

MAXWELL
Local storm report, Sep 25, 8:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
09/25/2012  M60 MPH          WASHITA            OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:05 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger40 min
Sep 25, 7:47 PM CDTSpecial Weather StatementOUNWilbarger28 min
Sep 25, 7:50 PM CDTSpecial Weather StatementOUNKnox25 min
Sep 25, 8:10 PM CDTSpecial Weather StatementOUNWilbarger35 min
Sep 25, 8:51 PM CDTSpecial Weather StatementOUNBaylor24 min
Sep 25, 9:16 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman42 min
Sep 25, 10:01 PM CDTSpecial Weather StatementOUNKnox44 min
Sep 25, 10:41 PM CDTSpecial Weather StatementOUNKnox34 min
Sep 25, 11:38 PM CDTSpecial Weather StatementOUNClay37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.